Allylamines


New class of antifungal agents (terbinafine).
 
Incidence
Severe cutaneous side-effects: 1/100000.
 
Clinical manifestations
Rashes, urticaria, erythema multiforme (2 to 5 weeks after starting treatment), Stevens-Johnson’s syndrome and toxic epidermal necrolysis (5 to 8 days after the first intake).
 
All cases were regressive within 4 to 18 days after stopping terbinafine.
 
Diagnostic methods
Patch-tests with 1% terbinafine are negative in Lyell’s syndrome.
 
Mechanisms
Unknown.
 
Management
Avoidance.

References

  1. Mc Gregor J.M, Rustin M.H.A, "Terbinafine and erythema multiforme", Br.J.Dermatol., 1994 ; 131: 587-8
  2. Carstens J, Wendelboe P, Sogaard H, Thestrup-Pedersen K, "Toxic epidermal necrolysis and erythema multiforme following therapy with terbinafine", Acta. Derm. Venereol., 1994 ; 74: 391-2

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.